Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Donald S. Passman
Title: The algebraic structure of group rings
Additional book information: John Wiley & Sons, New York, London, Sydney, Toronto, 1977, xiv + 720 pp., $34.95.

References [Enhancements On Off] (What's this?)

  • 1. S. A. Amitsur, The radical of field extensions, Bull. Res. Council Israel, 7F (1957), 1-10. MR 21 #2675. MR 103912
  • 2. S. A. Amitsur, On the semi-simplicity of group algebras, Michigan Math. J. 6 (1959), 251-253. MR 21 #7256. MR 108540
  • 3. S. A. Amitsur, Groups with representations of bounded degree. II, Illinois J. Math. 5 (1961), 198-205. MR 23 # A225. MR 122893
  • 4. G. M. Bergman, The logarithmic limit-set of an algebraic variety. Trans. Amer. Math. Soc. 157 (1971), 459-469. MR 43 #6209. MR 280489
  • 5. S. D. Berman, Group algebras of countable abelian p-groups, Publ. Math. Debrecen 14 (1967), 365-405. (Russian) MR 37 # 1488. MR 225897
  • 6. A. A. Bovdi, Group rings of torsion free groups, Sibirsk. Mat. Z. 1 (1960), 555-558. (Russian) MR 24 #A773. MR 130919
  • 7. R. Brauer and C. Nesbitt, On the modular characters of groups, Ann. of Math. (2) 42 (1941), 556-590. MR 2, p. 309. MR 4042
  • 8. K. A. Brown, On zero divisors in group rings, Bull. London Math. Soc. 8 (1976), 251-256. MR 54 #2716. MR 414616
  • 9. I. G. Connell, On the group ring, Canad. J. Math. 15 (1963), 650-685. MR 27 #3666. MR 153705
  • 10. C. W. Curtis and I. Reiner, Representation theory of finite groups and associative algebras, Interscience, New York, 1962. MR 26 #2519. MR 144979
  • 11. E. C. Dade, Deux groupes finis distincts ayant la même algèbre de groupe sur tout corps, Math. Z. 119 (1971), 345-348. MR 43 #6329. MR 280610
  • 12. D. R. Farkas, Self-injective group algebras, J. Algebra 25 (1973), 313-315. MR 47 # 1855. MR 313300
  • 13. D. R. Farkas and D. S. Passman, Primitive Noetherian group rings, Comm. Algebra 6 (1978), 301-315. MR 469961
  • 14. D. R. Farkas and R. L. Snider, Group algebras whose simple modules are infective, Trans. Amer. Math. Soc. 194 (1974), 241-248. MR 50 #9943. MR 357475
  • 15. D. R. Farkas and R. L. Snider, K, J. Algebra 42 (1976), 192-198. MR 54 # 10318. MR 422327
  • 16. E. Formanek, Idempotents in Noetherian group rings, Canad. J. Math. 15 (1973), 366-369. MR 47 #5041. MR 316494
  • 17. E. Formanek, Group rings of free products are primitive, J. Algebra 26 (1973), 508-511. MR 48 #329. MR 321964
  • 18. E. Formanek, The zero divisor question for supersolvable groups, Bull. Austral. Math. Soc. 9 (1973), 67-71. MR 48 #4017. MR 325670
  • 19. E. Formanek and R. L. Snider, Primitive group rings, Proc. Amer. Math. Soc. 36 (1972), 357-360. MR 46 #7293. MR 308178
  • 20. E. R. Gentile, A note on injective group rings, Proc. Amer. Math. Soc. 23 (1969), 431-432. MR 39 #6999. MR 245693
  • 21. A. W. Goldie, The structure of Noetherian rings, Lecture Notes in Math., no. 246, Springer-Verlag, Berlin and New York, 1972, pp. 214-321. MR 393118
  • 22. J. M. Goursaud, Sur les anneaux de groupes semi-parfaits, Canad. J. Math. 25 (1973), 922-928. MR 49 #2821. MR 338054
  • 23. J. M. Goursaud and J. Valette, Sur l'envelope infective des anneaux de groupes reguliers, Bull. Math. Soc. France 103 (1975), 91-102. MR 52 #474. MR 379569
  • 24. P. Hall, Finiteness conditions for soluble groups, Proc. London Math. Soc. (3) 4 (1954), 419-436. MR 17, p. 344. MR 72873
  • 25. P. Hall, On the finiteness of certain soluble groups, Proc. London Math. Soc. (3) 9 (1959), 595-622. MR 22 #1618. MR 110750
  • 26. B. Hartley, The residual nilpotence of wreath products, Proc. London Math. Soc. (3) 20 (1970), 365-392. MR 41 #3611. MR 258966
  • 27. B. Hartley, Injective modules over group rings, Quart. J. Math. (2) 28 (1977), 1-29. MR 435127
  • 28. K. A. Hirsch, On infinite soluble groups. III, Proc. London Math. Soc. (2) 49 (1946), 184-194. MR 8, p. 132. MR 17281
  • 29. I. M. Isaacs and D. S. Passman, Groups with representations of bounded degree, Canad. J. Math. 16 (1964), 299-309. MR 29 #4811. MR 167539
  • 30. I. M. Isaacs and D. S. Passman, A characterization of groups in terms of the degrees of their characters, Pacific J. Math. 15 (1965), 877-903. MR 33 #199. MR 191972
  • 31. C. J. Janusz, Algebraic number fields, Academic Press, New York, 1973. MR 366864
  • 32. A. V. Jategaonkar, Integral group rings of polycyclic-by-finite groups, J. Pure Appl. Algebra 4 (1974), 337-343. MR 49 #9084. MR 344345
  • 33. S. A. Jennings, The structure of the group ring of a p-group over a modular field, Trans. Amer. Math. Soc. 50 (1941), 175-185. MR 3, p. 34. MR 4626
  • 34. S. A. Jennings, The group ring of a class of infinite nilpotent groups, Canad. J. Math. 7 (1955), 169-187. MR 16, p. 899. MR 68540
  • 35. I. Kaplansky, Rings with a polynomial identity, Bull. Amer. Math. Soc. 54 (1948), 575-580. MR 10, p. 7. MR 25451
  • 36. M. Lazard, Sur les groupes nilpotents et les anneaux de Lie, Ann. École Norm. Sup. (3) 71 (1954), 101-190. MR 19, p. 529. MR 88496
  • 37. J. Lewin, A note on zero divisors in group rings, Proc. Amer. Math. Soc. 31 (1972), 357-359. MR 45 #2038. MR 292957
  • 38. A. I. Malcev, On embedding of group algebras in a division algebra, Dokl. Akad. Nauk SSSR 60 (1948), 1499-1501. (Russian) MR 10, p. 8. MR 25457
  • 39. A. I. Malcev, On some classes of infinite solvable groups, Mat. Sb. 28 (1951), 567-588. (Russian) MR 13, p. 203. MR 43088
  • 40. M. Malliavin, Sur les anneaux de groupes FP self-infectifs, C. R. Acad. Sci. Paris 273 (1971), 88-91. MR 44 #5386.
  • 41. W. May, Commutative group algebras, Trans. Amer. Math. Soc. 136 (1969), 139-149. MR 38 #2224. MR 233903
  • 42. A. O. Morris, Review of infinite group rings, by Donald S. Passman, Marcel Dekker, New York, 1971. MR 47 #3500. MR 314951
  • 43. B. H. Neumann, On ordered division rings, Trans. Amer. Math. Soc. 66 (1949), 202-252. MR 11, p. 311. MR 32593
  • 44. M. Osima, Notes on blocks of group characters, Math. J. Okayama Univ. 4 (1955), 175-188. MR 17, p. 1182. MR 78364
  • 45. D. S. Passman, Nil ideals in group rings, Michigan Math. J. 9 (1962), 375-384. MR 26 #2470. MR 144930
  • 46. D. S. Passman, Infinite group rings, Pure and Appl. Math., No. 6, Marcel Dekker, New York, 1971. MR 47 #3500. MR 314951
  • 47. D. S. Passman, Primitive group rings, Pacific J. Math. 47 (1973), 499-506. MR 48 # 11267. MR 332942
  • 48. D. S. Passman, Group rings satisfying a polynomial identity, J. Algebra 20 (1972), 103-117. MR 44 #2849. MR 285631
  • 49. D. S. Passman, Group rings satisfying a polynomial identity. III, Proc. Amer. Math. Soc. 31 (1972), 87-90. MR 44 #6859. MR 289671
  • 50. D. S. Passman, A new radical for group rings?, J. Algebra 28 (1974), 556-572. MR 427363
  • 51. D. S. Passman, Advances in group rings, Israel J. Math. 19 (1974), 67-107. MR 50 #9945. MR 357477
  • 52. D. S. Passman, What is a group ring?, Amer. Math. Monthly 83 (1976), 173-184. MR 52 # 10859. MR 390033
  • 53. D. S. Passman, The Jacobson radical of a group ring of a locally solvable group, Proc. London Math. Soc. (3) 38 (1979), no. 1, 169–192. MR 520978, https://doi.org/10.1112/plms/s3-38.1.169
  • 54. S. Perlis and G. L. Walker, Abelian group algebras of finite order, Trans. Amer. Math. Soc. 68 (1950), 420-426. MR 11, p. 638. MR 34758
  • 55. E. C. Posner, Prime rings satisfying a polynomial identity, Proc. Amer. Math. Soc. 11 (1960), 180-184. MR 22 #2626. MR 111765
  • 56. G. Renault, Sur les anneaux de groupes, C. R. Acad. Sci. Paris 273 (1971), 84-87. MR 44 #5387. MR 288189
  • 57. J. E. Rosebla0de, Group rings of polycyclic groups, J. Pure Appl. Algebra 3 (1973), 307-328. MR 48 #11269. MR 332944
  • 58. J. E. Roseblade and P. F. Smith, A note on hypercentral group rings, J. London Math. Soc. (2) 13 (1976), 183-190. MR 53 #2997. MR 399146
  • 59. A. Rosenberg, On the primitivity of the group algebra, Canad. J. Math. 23 (1971), 536-540. MR 44 #4043. MR 286836
  • 60. J. P. Serre, Chomologie des groupes discrets, prospects in mathematics, Ann. of Math. Studies No. 70, Princeton Univ. Press, Princeton, N.J., 1971, pp. 77-169. MR 385006
  • 61. M. K. Smith, Group algebras, J. Algebra 18 (1971), 477-499. MR 43 #3358. MR 277625
  • 62. P. F. Smith, On the intersection theorem, Proc. London Math. Soc. (3) 21 (1970), 385-398. MR 45 #3452. MR 294382
  • 63. P. F. Smith, Localization in group rings, Proc. London Math. Soc. (3) 22 (1971), 69-90. MR 45 #3454. MR 294384
  • 64. J. Valette, Anneaux de groupes semi-parfaits, C.R. Acad. Sci. Paris Ser. A. 275 (1972), 1219-1222. MR 46 #7389. MR 308275
  • 65. O. E. Villamayor, On the semisimplicity of group algebras, Proc. Amer. Math. Soc. 9 (1958), 621-627. MR 20 #5224. MR 98769
  • 66. O. E. Villamayor, On weak dimension of algebras, Pacific J. Math. 9 (1959), 941-951. MR 21 #7243. MR 108527
  • 67. R. Walker, Local rings and normalizing sets of elements, Proc. London Math. Soc. (3) 24 (1972), 27-45. MR 45 #3469. MR 294399
  • 68. A. Whitcomb, The group ring problem, Ph.D. Thesis, Univ. of Chicago, 1967.
  • 69. S. M. Woods, On perfect group rings, Proc. Amer. Math. Soc. 27 (1971), 49-52. MR 48 #8550. MR 271247
  • 70. A. E. Zalesskiĭ, The group algebras of solvable groups, Vesci. Akad. Navuk BSSR, Ser Fiz.-Mat. Navuk (1970), 13-21. (Russian) MR 44 #6863. MR 289675
  • 71. A. E. Zalesskiĭ, On a problem of Kaplansky, Soviet Math. 13 (1972), 449-452. MR 45 #6947.
  • 72. A. E. Zalesskiĭ, On the semisimplicity of a modular group algebra of a solvable group, Soviet Math. 14 (1973), 101-105.
  • 73. A. E. Zalesskiĭ and A. V. Mihalev, Group rings, Moscow, 1973. (Russian) MR 54 #2723. MR 414623

Review Information:

Reviewer: D. A. R. Wallace
Journal: Bull. Amer. Math. Soc. 1 (1979), 402-410
DOI: https://doi.org/10.1090/S0273-0979-1979-14616-0
American Mathematical Society